Sanitary napkins, also called pads or maxi pads, contain plastics, scents and chemicals that can irritate sensitive skin. If you're especially sensitive to any of the ingredients in your napkin, you might develop irritation or rashes as a result of continued skin-to-skin exposure. Changing the types of products you use and following your doctor's instructions can help clear up you rash and prevent future outbreaks.
Get your rash evaluated by your health-care provider. Many different conditions have similar symptoms, and what appears to be a painful rash caused by your sanitary napkin might be herpes or a vaginal yeast infection. If you alternate pads and tampons, a sunburn-like rash could indicate toxic shock syndrome, which can be deadly, according to Womens Health.gov.
Remove the napkin you're wearing and avoid wearing another one to prevent further irritation. Consider using internal products like tampons or menstrual cups, or try cloth pads or pads made from unbleached organic cotton with no chemical additives.
Use an over-the-counter or prescription topical cream, as instructed by your doctor. Different rashes require different types of treatment, according to MedlinePlus. Hydrocortisone cream is used for allergic reactions, antibacterial or antiseptic topical cream is for bacterial skin infections, and anti-fungal cream is for a yeast infection triggered by your sanitary napkin.
Apply warm compresses to your vulva between treatments to help sooth skin and reduce pain.
Clean your vulva with nothing other than warm water. Discontinue use of soaps, body sprays, feminine washes and other chemically-based personal hygiene products that can irritate your delicate skin and make your rash worse, advises MedlinePlus. Avoid bubble baths, tight clothing and fabrics that don't allow your skin to breathe.
Follow-up with your doctor to evaluate your healing progress. Continue using alternative menstrual products and avoiding chemical personal hygiene products even after your rash clears up to prevent future rashes.